Ohio, 2007

Damaging Winds in Ohio, December 23, 2007

December 23, 2007 · NWS ILN · 5 events in 5 counties and zones

A line of low topped convection moved across west central Ohio ahead of a powerful cold front. Strong winds associated with the line produced scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of low topped convection moved across west central Ohio ahead of a powerful cold front. Strong winds associated with the line produced scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 23, 5:03 AM EST, 59 minutes earlier.

Area forecast discussion, Dec 23, 5:03 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EST SUN DEC 23 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS MORNING
BRINGING WINDY AND MUCH COLDER CONDITIONS TO THE OHIO VALLEY.
SHOWERS WILL END AS THE FRONT PASSES...ALTHOUGH SOME FLURRIES WILL
BE POSSIBLE INTO THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE
AREA MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDESPREAD SHOWERS THAT DEVELOPED WITH A PREFRONTAL TROUGH ARE
MOVING ACROSS THE FORECAST AREA AT THIS TIME. THIN CONVECTIVE LINE
ASSOCIATED WITH THE COLD FRONT IS APPROACHING THE WESTERN ZONES.
EXPECT THIS LINE TO MIX DOWN STRONG WINDS AS IT QUICKLY PUSHES
ACROSS THE AREA THIS MORNING. WILL HAVE TO MONITOR THIS CAREFULLY
BUT AT THIS POINT IT APPEARS THAT GUSTS SHOULD REMAIN IN THE
ADVISORY RANGE.

SHOWERS WILL END WITH THE FRONTAL PASSAGE. BUT AS A SECONDARY
SHORT WAVE DROPS INTO THE UPPER TROUGH SOME FLURRIES COULD DEVELOP
DURING THE AFTERNOON AND EVENING. WINDS WILL REMAIN STRONG
THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS. EXPECT THAT
WIND GUSTS WILL NOT BE QUITE AS STRONG AS THE INITIAL SURGE WITH
THE FRONT BUT SHOULD STILL SEE OCCASIONAL GUSTS UP TO 40 KT.

AFTER A MILD START TEMPERATURES WILL TURN SHARPLY COLDER AFTER THE
FRONT MOVES THROUGH. READINGS SHOULD THEN BECOME NEARLY STEADY
THIS AFTERNOON AND THEN SLOWLY DROP AFTER DARK.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE SOUTHWEST THROUGH THE PERIOD.
THERE MAY STILL BE SOME GUSTY WINDS ON MONDAY BUT THEY WILL
DIMINISH CONSIDERABLY MONDAY NIGHT AND TUESDAY. EXPECT A FAIR
AMOUNT OF CLOUD COVER WITH THE COLD POOL ON MONDAY BUT THEN DRIER
AIR WILL ALLOW FOR MAINLY CLEAR SKIES ON CHRISTMAS.

UNDERCUT MOS GUIDANCE ON MONDAY. FOR MONDAY NIGHT AND TUESDAY
GENERALLY USED A MOS BLEND.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE AT THE BEGINNING OF THE PERIOD WILL MOVE OFF TO THE
EAST ON WEDNESDAY. A SHORT WAVE THAT IS FORECAST TO LIFT NORTHEAST
TOWARDS THE REGION ON WEDNESDAY NIGHT WILL BE WEAKENING. SO THE
FORCING WILL BE DIMINISHING. THUS PRECIPITATION CHANCES APPEAR TO
BE LOW INTO THURSDAY. HOWEVER THE NEXT SHORT WAVE THAT FOLLOWS
WILL BRING A FRONT INTO THE AREA WHICH WILL THEN REMAIN IN THE
VICINITY ON SATURDAY. THUS EXPECT A CHANCE OF PRECIPITATION FROM
THURSDAY NIGHT ON INTO THE WEEKEND.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
WSW WINDS WERE GUSTING NEAR 30 KTS AT TIMES IN THE PRE-FRONTAL
BAND OF CONVECTION...WHICH SHOULD MOVE ACROSS THE TERMINALS OVER
THE NEXT 4 HOURS.  MVFR CIGS AND VISIBILITIES ARE LIKELY.

THE COLD FRONT SHOULD PASS ACROSS THE WESTERN TERMINALS BY
13Z...THEN KCMH AND KLCK BY 16Z. W/WSW WINDS WILL GUST NEAR 40 KTS
BEHIND THE FRONT AS CIGS BECOME VFR...LESSENING TO GUSTS BELOW 30
KTS BY 23Z.

OUTLOOK...MVFR CIGS POSSIBLE THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ089>100.
IN...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 23, 4:57 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 AM EST SUN DEC 23 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
457 AM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS MORNING.
BEHIND THE FRONTAL PASSAGE...WIND GUSTS TO 50 MPH WILL REMAIN
POSSIBLE ALL DAY AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 23, 5:01 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EST SUN DEC 23 2007

INZ050-058-059-066-OHZ042-060-070-231100-
WAYNE IN-FAYETTE IN-UNION IN-FRANKLIN IN-BUTLER OH-DARKE OH-PREBLE OH-
501 AM EST SUN DEC 23 2007

...A LINE OF RAIN SHOWERS ALONG A STRONG COLD FRONT WILL AFFECT
WESTERN PREBLE...EXTREME WESTERN DARKE...NORTHWESTERN
BUTLER...FRANKLIN...UNION...FAYETTE AND WAYNE COUNTIES THROUGH 600
AM EST...

AT 459 AM EST...THE COLD FRONT WAS LOCATED ALONG A LINE EXTENDING
FROM 16 MILES WEST OF FRANKLIN TO 11 MILES SOUTHWEST OF
GLENWOOD...MOVING EAST AT 50 MPH.

THESE RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
ANDERSONVILLE...BUENA VISTA...HAMBURG...FALMOUTH...GLENWOOD...
PEPPERTOWN...BENTONVILLE...COLUMBIA...LAUREL...METAMORA...ALPINE AND
BUNKER HILL.
Special weather statement, Dec 23, 5:23 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
523 AM EST SUN DEC 23 2007

INZ073>075-080-KYZ089>096-OHZ077-231130-
DEARBORN IN-RIPLEY IN-OHIO IN-SWITZERLAND IN-GRANT KY-BOONE KY-
CAMPBELL KY-KENTON KY-PENDLETON KY-GALLATIN KY-CARROLL KY-OWEN KY-
HAMILTON OH-
523 AM EST SUN DEC 23 2007

...A LINE OF RAIN SHOWERS ALONG A STRONG COLD FRONT WILL AFFECT
HAMILTON...OWEN...CARROLL...GALLATIN...WESTERN
PENDLETON...KENTON...CAMPBELL...BOONE...GRANT...SWITZERLAND...OHIO...
RIPLEY AND DEARBORN COUNTIES THROUGH 630 AM EST...

AT 521 AM EST...THE COLD FRONT WAS LOCATED ALONG A LINE EXTENDING
FROM NEW MARION TO 14 MILES WEST OF INTERSTATE 71 AT MILE MARKER
40...MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE SHOWERS
INCLUDE...CINCINNATI...NEW MARION...REXVILLE...VERSAILLES
LAKE...PENNTOWN...VERSAILLES...LAWRENCEVILLE...SUNMAN...BENHAM AND
ST. LEON.

The radar

The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
December 23, 6:02 AM EST to 6:07 AM EST
Where
Mercer County, Coldwater to Maria Stein
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.400, -84.620

One power pole and two trees were knocked down along Fairground Road and State Route 119.

Thunderstorm Wind, Shelby

When
December 23, 6:36 AM EST to 6:41 AM EST
Where
Shelby County, 5 mi NW of Lockington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.251, -84.297

Several large tree limbs were downed in the 8000 block of Houston Road.

Thunderstorm Wind, Auglaize

When
December 23, 6:38 AM EST to 6:43 AM EST
Where
Auglaize County, 4 mi NW of Wapakoneta to 2 mi SE of Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.611, -84.254

One tree was downed near the intersection of Kelly and Buckland River Roads. A power pole was knocked down just southeast of Wapakoneta.

Thunderstorm Wind, Logan

When
December 23, 7:14 AM EST to 7:19 AM EST
Where
Logan County, De Graff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.320, -83.920

Multiple trees and power poles were knocked down in town.

Thunderstorm Wind, Champaign

When
December 23, 7:25 AM EST to 7:30 AM EST
Where
Champaign County, 4.16 mi NNW of Kennard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.236, -83.710

Several trees were knocked down along Ludlow Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64726, 64728, 64727, 64729, 64730.